Michigan, 2018

Damaging Winds in Michigan, July 1, 2018

July 1, 2018 · NWS APX · 5 events in 4 counties and zones

A line of thunderstorms crossed northwest and north central lower Michigan on the evening of the 1st. Wind gusts of 40 to 55 mph were common, and in a few spots severe wind gusts occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A line of thunderstorms crossed northwest and north central lower Michigan on the evening of the 1st. Wind gusts of 40 to 55 mph were common, and in a few spots severe wind gusts occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 1, 2:31 PM EST, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 1, 2:31 PM EST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
331 PM EDT Sun Jul 1 2018

.NEAR TERM...(Through Tonight)
Issued at 330 PM EDT Sun Jul 1 2018

...Several strong/severe storms between 5 and 10 pm...

High impact weather potential...still very hot into early evening.
Band of showers/storms likely to have at least a few severe storms
into this evening.

Low pressure is in nw WI. An initial cool front curls se, s, and sw
toward east central MO. Vigorous deep convection has formed as
expected in eastern WI and central upper MI. Our airmass remains
super-toasty, with temps in the 90s in most of northern MI. We have
mixed out dew points a bit as the afternoon has proceeded, with
mid/upper 60s in interior sections. This is helping keep heat
indices below the values we saw yesterday.

First...heat advisory will continue into this evening. TVC/APN/PLN
all presently have heat indices at or just above 100f. These will
lower as we move past peak heating, and as precip moves in.

Second...CAMs are trending more vigorous with convection in northern
MI over the next several hours. This is likely a consequence of the
models underforecasting max temps and thus instability today.
Expected storm evolution is as follows: a line of deep convection
will start to venture across northern Lake MI between 4 and 5 pm.
This line will weaken and become less organized over the cooler lake
waters. However, we should still have enough instability (MlCapes
presently around 1500j/kg near and s of TVC) to allow strong and a
few svr storms to regenerate along the incoming outflow boundary
over nw lower MI between 6 and 7 pm. The best window for strong/svr
storms will persist thru about 9 pm, by which time storms will have
reached I-75 in northern lower, along with western Chip/Mack Cos.
Instability will be waning by then, and expect a decreasing trend in
convection intensity after 9.

Primary svr threats will be localized wind damage and large hail. We
have healthy instability, but are removed from the better shear to
our nw (0-6km bulk shear values here will only approach 30kt). That
will hinder the ability of storms to be particularly well organized.

Pops will dwindle w to e late evening and overnight. Cooler airmass
will be felt by overnight, especially in eastern upper and nw lower
MI. Min temps there will be from around 60f to the mid 60s, vs close
to 70f in ne lower.

&&

.SHORT TERM...(Monday through Wednesday)
Issued at 330 PM EDT Sun Jul 1 2018

...Well above normal temperatures through Midweek...

High Impact Weather Potential: Minor through Tuesday, before
increasing surface moisture enhances thunderstorm potential
Wednesday.

Primary Forecast Concerns/Challenges: The primary forecast challenge
will be centered around thunderstorm potential and the associated
threats by midweek.

Pattern Synopsis/Forecast...The broad upper trough which developed
over the northern Plains and Canada Sunday night will linger over
northern Michigan Monday, before 500mb heights begin to increase
again Tuesday and Wednesday in developing upper ridge. At the
surface, the storm system moving across Ontario Sunday night will
quickly exit northeast into Quebec, allowing high pressure to
develop over the Great Lakes and mid Atlantic through Wednesday.

Overall current model trends suggest continued well above normal
temperatures across the forecast area through Wednesday as 850mb
temps warm to between 18c and 20c. This will help daytime
temperatures across northern Michigan remain in the mid and upper
80s.

Expect a mainly dry forecast through Tuesday as high pressure and
weak upper ridge develop over the northern Great Lakes and combine
with limited low lvl moisture (850mb dwpts under 10c while sfc dwpts
fall back into the upper 50s) and limited instability (cape values
under 500 j/kg with 850/700mb lapse rates under 6 c/km). However the
chance for some afternoon and evening precipitation increases
Wednesday as mstr and instability begin to refocus on nrn Michigan
in advance of a weak boundary pushing into the western Great Lakes.
Mid lvl qvector convergence (850/700mb), shows the best forcing
through Wednesday night to be focused from Upper Michigan north into
Canada nearest the sfc low moving into James Bay. Model soundings
show stability decreasing over much of northern Michigan Wednesday
afternoon and evening, as sfc dew pts increase back to around 70
degrees helping 0-3 km MUcape increase to over 3000 j/kg. Overall
expect thunderstorm chances to remain low through 00z Thursday and
confined mainly from the Straits of Mackinac north, as mid level
warm (700mb temps increasing to 11c while 850/700mb lapse rates
remain under 6 c/km) and limited forcing hinder convective
development.

&&

.LONG TERM...(Wednesday night through Sunday)
Issued at 330 PM EDT Sun Jul 1 2018

The extended string of well above normal temperatures felt across
northern Michigan has the potential of ending as we head into next
weekend, as an upper ridge strengthens across the Plains while a
500mb trough settles deeper into the eastern Great Lakes and north
Atlantic. 850mb temperatures in this pattern will fall from around
18c Thursday to around 10c by the weekend, helping afternoon
temperatures fall closer to more seasonal levels in the lower 80s.
The chance for thunderstorms will continue over northern Michigan
Thursday, as a weak boundary associated with a system moving over
Hudson Bay, passes quickly over the region. High pressure settling
back over the Great Lakes Friday will help keep northern Michigan
dry next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 132 PM EDT Sun Jul 1 2018

Broken line of showers/thunderstorms this evening.

Stronger showers/storms starting to form over central/eastern WI
early this afternoon. Individual storms are moving ne, but this
developing line of convection will translate eastward ahead of an
incoming cold front. Chances for storms will reach MBL toward 22Z,
TVC 23Z, PLN 00Z. Not sure thunder will hold together all the way
across northern lower, only mentioned VCSH at APN starting at 02Z.
Brief MVFR or worse conditions possible with any thunderstorms,
along with very gusty winds. Precip threat moves off to the east
overnight, with VFR conditions Monday.

Somewhat gusty ssw winds this afternoon, becoming w to nw by
Monday morning.

&&

.MARINE...
Issued at 330 PM EDT Sun Jul 1 2018

Gusty southwest winds and increasing chances for thunderstorms will
continue across much of northern Great Lakes nearshore waters this
evening and tonight, in advance of a weakening storm system lifting
north across Wisconsin toward James Bay. Winds will trend northwest
and diminish after midnight on the backside of this exiting storm
system. Winds and waves should be under small craft criteria Monday
as high pressure settles over the region to start the work week.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...HEAT ADVISORY until 8 PM EDT this evening for MIZ016>036-041-042.
LH...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LHZ347-348.
LM...SMALL CRAFT ADVISORY until midnight EDT tonight for LMZ323-341-
     342-344>346.
LS...SMALL CRAFT ADVISORY until midnight EDT tonight for LSZ321.
&&

NEAR TERM...JZ
SHORT TERM...SR
LONG TERM...SR
AVIATION...JZ
MARINE...SR
Hazardous weather outlook, Jul 1, 5:52 PM EST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
652 PM EDT Sun Jul 1 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-022300-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
652 PM EDT Sun Jul 1 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

Thunderstorms are likely through this evening. Some of these
storms may be severe, with the best chance for severe storms in
eastern upper and northwest lower Michigan. The primary threats
are damaging winds to 60 mph, and large hail to an inch in
diameter. The greatest threat for severe storms is through 10 pm.
Please see ongoing severe thunderstorm watch for more details.

Heat indices will linger around 100 degrees in parts of northern
lower Michigan into early evening. See ongoing heat advisory for
further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is another chance for thunderstorms Wednesday and Thursday
across all of northern Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Jul 1, 5:35 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
635 PM EDT SUN JUL 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     4 WNW HONOR             44.70N 86.10W
07/01/2018  E50 MPH          BENZIE             MI   TRAINED SPOTTER

&&

MG
Special weather statement, Jul 1, 5:36 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Gaylord MI
636 PM EDT SUN JUL 1 2018

MIZ015-012300-
Mackinac-
636 PM EDT SUN JUL 1 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MACKINAC COUNTY...

At 635 PM EDT, a strong thunderstorm was located near Blaney Park, or
19 miles northeast of Manistique, moving northeast at 50 mph.
Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Curtis, Garnet, Naubinway, Gilchrist, Engadine, Rexton, Gould City,
and Loon Lake.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4624 8586 4625 8524 4609 8513 4606 8522
      4609 8533 4608 8538 4610 8541 4608 8545
      4610 8551 4603 8560 4597 8565 4596 8574
      4598 8582 4597 8585
TIME...MOT...LOC 2235Z 233DEG 52KT 4607 8588

JZ
Special weather statement, Jul 1, 5:39 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Gaylord MI
639 PM EDT SUN JUL 1 2018

MIZ020-025-012330-
Leelanau-Benzie-
639 PM EDT SUN JUL 1 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LEELANAU AND BENZIE
COUNTIES...

At 638 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 17 miles northwest of Leland to
Burdickville to Elberta. Movement was northeast at 55 mph.

Wind gusts up to 50 mph are possible with these storms. A spotter
estimated 40 to 50 mph winds in Platte Lake with these storms.

Locations impacted include...
Leland, Empire, Beulah, Glen Arbor, Suttons Bay, Northport, Cedar,
Elberta, Honor, Lake Ann, Lake Leelanau, Maple City, Leelanau State
Park and Wallin.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4461 8623 4479 8605 4491 8605 4491 8598
      4497 8593 4506 8598 4509 8604 4516 8604
      4514 8597 4500 8594 4494 8585 4518 8562
      4521 8554 4514 8556 4513 8562 4506 8558
      4477 8582 4456 8582 4452 8620 4453 8622
TIME...MOT...LOC 2238Z 223DEG 67KT 4523 8596 4486 8597 4462 8620

JZ
Local storm report, Jul 1, 5:46 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
646 PM EDT SUN JUL 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TSTM WND GST     FRANKFORT               44.63N 86.25W
07/01/2018  M45 MPH          LMZ346             MI   MESONET

            MESONET STATION XFLT, FRANKFORT.

&&

MG
Special weather statement, Jul 1, 6:02 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Gaylord MI
702 PM EDT SUN JUL 1 2018

MIZ025-026-031-032-012330-
Manistee-Grand Traverse-Benzie-Wexford-
702 PM EDT SUN JUL 1 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BENZIE...WESTERN
WEXFORD...WESTERN GRAND TRAVERSE AND MANISTEE COUNTIES...

At 701 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Elberta to 6 miles south of Norwalk.
Movement was northeast at 50 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Thompsonville, Beulah, Arcadia, Benzonia, Kaleva, Onekama, Mesick,
Honor, Lake Ann, Copemish, Harrietta, Brethren, Interlochen State
Park, Hoxeyville, Norwalk and Yuma.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4452 8623 4456 8622 4459 8622 4478 8582
      4477 8579 4417 8565 4416 8596 4417 8620
      4452 8624
TIME...MOT...LOC 2301Z 217DEG 47KT 4457 8618 4424 8614

JZ
Local storm report, Jul 1, 6:16 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
716 PM EDT SUN JUL 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     TSTM WND GST     NORTHPORT               45.13N 85.62W
07/01/2018  E45 MPH          LEELANAU           MI   PUBLIC

            SMALL LIMBS DOWN AND SOME SHREDDED LEAVES.

&&

SWR

The radar

The NCL Michigan radar (KAPX), 88 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grand Traverse

When
July 1, 6:30 PM EST
Where
Grand Traverse County, 1.13 mi WSW of Interlochen
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.644, -85.771

Trees were downed over Riley Road, blocking traffic until they were cleared.

Thunderstorm Wind, Wexford

When
July 1, 7:25 PM EST
Where
Wexford County, Cadillac
Measured
55 kt (63 mph) estimated gust
Property damage
$11,000
Reported by
Law Enforcement
Coordinates
44.250, -85.400

Numerous trees and large limbs were downed in Cadillac. Some power outages resulted.

Thunderstorm Wind, Kalkaska

When
July 1, 7:50 PM EST
Where
Kalkaska County, 2.07 mi N of Darragh
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
44.800, -85.050

Multiple large tree limbs were broken off, downing power lines.

Thunderstorm Wind, Kalkaska

When
July 1, 8:15 PM EST
Where
Kalkaska County, 9.92 mi E of Sigma
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.690, -84.850

A pair of large trees were downed.

Thunderstorm Wind, Otsego

When
July 1, 8:20 PM EST
Where
Otsego County, 1.44 mi NNW of Otsego Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
44.940, -84.707

A tree and multiple large limbs were downed onto power lines along West Otsego Lake Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777393, 777394, 777395, 777396, 777397.